Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Goodland, KS

May 21, 2020Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at May 21, 2020, 7:08 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2020, 7:08 PM CDT (00:08 UTC)
Expired
May 21, 2020, 9:09 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:30 PM CDTHEAVY RAIN 1Menlo, KSSPOTTER REPORTED SOME PEA SIZED HAIL IN ADDITION TO THE RAINFALL.
May 21, 8:43 PM CDTHEAVY RAIN 0.55 Nne Oakley, KSLITTLE OVER HALF AN INCH OF RAIN REPORTED IN THE PREVIOUS HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS53 KGLD 220008
FFWGLD
KSC179-193-220315-
/O.NEW.KGLD.FF.W.0001.200522T0008Z-200522T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
708 PM CDT Thu May 21 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Southwestern Sheridan County in northwestern Kansas...

* Until 1015 PM CDT.

* At 707 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Menlo, Halford, Seguin and Angelus. 

This includes Interstate 70 in Kansas between mile markers 65 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3942 10052 3920 10050 3918 10092 3940 10093

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$
2 follow-up statements
979 
WGUS73 KGLD 220150
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
850 PM CDT Thu May 21 2020

KSC179-193-220315-
/O.CON.KGLD.FF.W.0001.000000T0000Z-200522T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sheridan KS-
850 PM CDT Thu May 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES...

At 848 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain have begun to move out of the warned area.  Additional rainfall 
is expected.  Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Menlo, Halford, Seguin and Angelus. 

This includes Interstate 70 in Kansas between mile markers 65 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3942 10052 3920 10050 3918 10092 3940 10093

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$
532 
WGUS73 KGLD 220209
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
909 PM CDT Thu May 21 2020

KSC179-193-220218-
/O.CAN.KGLD.FF.W.0001.000000T0000Z-200522T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thomas KS-Sheridan KS-
909 PM CDT Thu May 21 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN
SHERIDAN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 3942 10052 3920 10050 3918 10092 3940 10093

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 21, 6:54 PM CDT, 14 minutes earlier.

Area forecast discussion, May 21, 6:54 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
554 PM MDT Thu May 21 2020

.SHORT TERM...(This evening through Sunday)
Issued at 145 PM MDT Thu May 21 2020

Tonight-Friday...a stalled frontal boundary extending from roughly
McCook to Tribune will act as a focus for showers and thunderstorms
this evening as a strong weather disturbance moves in from the
southwest. All modes of severe weather are possible along with
locally heavy rainfall which could cause flash flooding.
Precipitation chances decrease from west to east after midnight.
Fog is expected for areas mainly east of the CO/KS border. On
Friday dry weather is expected.

Low temperatures are expected to range from 45 to 50 degrees in far
eastern Colorado, upper 40s to mid 50s east of the CO/KS border.
High temperatures are expected to reach the mid 70s to around 80.

Friday night-Saturday...dry weather expected during the night. Low
temperatures in the low to mid 50s. Stratus and fog are possible
across part of far eastern Colorado southeast toward Tribune and
Leoti toward sunrise Saturday morning. The NAM is slower eroding the
low cloud cover from southwest to northeast through the day
compared to the GFS. This could impact the current high
temperature forecast of mid 80s to around 90 degrees if the NAM
verifies. There is a small chance for showers and thunderstorms in
the northern through eastern forecast area in the afternoon but
confidence is low.

Saturday night-Sunday...A few rain showers and thunderstorms are
possible across the northern through eastern zones ahead of a cold
front during the night. Moisture is rather lacking thus my
confidence is low. Low temperatures range from the mid 40s to upper
50s. For the daytime hours a slight chance for showers and
thunderstorms across the west and east. This is from an approaching
weather disturbance in the west and proximity to a cold front in the
east. High temperatures should reach the mid 60s to mid 70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 129 PM MDT Thu May 21 2020

Not much has changed since yesterday's afternoon discussion. The
models continue to show an amplified upper-level ridge over the
Great Lakes region and upper-level trough deepening over the
Rockies. By Tuesday a cutoff upper low will develop over the Texas
Panhandle while the upper-level flow becomes more zonal across the
northern High Plains. This pattern looks to hold for the rest of the
period.

Meanwhile, on the surface, a cold front is anticipated to still be
transiting across the region Sunday night into Monday morning.
Associated with this front will be showers and thunderstorms, some
may be severe. After the front passes, high pressure is expected to
build over the local area and produce mostly dry conditions for the
rest of the extended. Also, expect below normal temperature on
Monday with the highs reaching into the middle 60s to lower 70s
range. Then warming back into the above normal range (80s) on
Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 532 PM MDT Thu May 21 2020

GLD will see VFR conditions become MVFR after midnight with IFR to
LIFR expected between 10-13Z due to low clouds and fog. VFR
conditions will return as fog and low clouds dissipate after 13Z.

MCK will have IFR conditions due to low clouds with a few
thunderstorms in the vicinity between 03-07Z. Fog is also possible
between 07-14Z. VFR conditions will return after 16Z as low clouds
dissipate.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...LOCKHART
Hazardous weather outlook, May 21, 3:35 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
235 PM MDT Thu May 21 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
235 PM MDT Thu May 21 2020 /335 PM CDT Thu May 21 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms capable of producing hail up to two and a half
inches in diameter and wind gusts over 60 mph are possible through
this evening mainly south of a line from Norton to Atwood and
Goodland. An isolated tornado cannot be ruled out. There is also a
Slight Risk of excessive rainfall for areas along and east of a line
from near McCook to Tribune. Locally heavy rainfall is expected and
could cause flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible across portions of
the Tri-State area on Saturday, mainly along and north of Interstate
70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

In the hours before

Special weather statement, May 21, 4:18 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
318 PM MDT Thu May 21 2020

KSZ041-212145-
Greeley KS-
318 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hartman, or 12 miles northwest of Coolidge, moving
northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Kansas.

LAT...LON 3848 10204 3840 10172 3826 10182 3826 10205
TIME...MOT...LOC 2117Z 211DEG 30KT 3820 10212

024
Special weather statement, May 21, 5:41 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
441 PM MDT Thu May 21 2020

KSZ027-028-041-042-212300-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
441 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

At 440 PM MDT/540 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles northeast of Tribune, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.

LAT...LON 3858 10174 3877 10171 3879 10138 3850 10145
TIME...MOT...LOC 2240Z 278DEG 11KT 3866 10163

024
Special weather statement, May 21, 6:01 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
501 PM MDT Thu May 21 2020

KSZ027-028-041-042-212315-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
501 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA...SOUTHEASTERN
WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES UNTIL
515 PM MDT/615 PM CDT/...

At 501 PM MDT/601 PM CDT/, Doppler radar was tracking a strong
thunderstorm 15 miles northwest of Leoti, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Wichita,
southeastern Wallace, southwestern Logan and northeastern Greeley
Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.

LAT...LON 3854 10162 3875 10166 3881 10128 3855 10122
TIME...MOT...LOC 2301Z 260DEG 24KT 3865 10155

024
Special weather statement, May 21, 6:15 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM MDT Thu May 21 2020

KSZ027-028-041-042-212330-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
515 PM MDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES UNTIL 530 PM MDT/630 PM CDT/...

At 515 PM MDT/615 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles northwest of Leoti, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for west central Kansas.

LAT...LON 3854 10160 3871 10164 3880 10135 3854 10128
TIME...MOT...LOC 2315Z 258DEG 13KT 3864 10153

024
Special weather statement, May 21, 6:17 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM CDT Thu May 21 2020

KSZ014-015-212345-
Sheridan KS-Thomas KS-
617 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Menlo, or 10 miles north of Grinnell, moving north at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Menlo and Seguin.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3920 10058 3919 10081 3944 10089 3945 10054
TIME...MOT...LOC 2317Z 177DEG 15KT 3927 10071

024
Special weather statement, May 21, 6:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
641 PM CDT Thu May 21 2020

KSZ014-220000-
Thomas KS-
641 PM CDT Thu May 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL
700 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Oakley, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colby, Menlo, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 55 and 74.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 10082 3916 10106 3942 10105 3936 10072
      3934 10072
TIME...MOT...LOC 2340Z 192DEG 15KT 3922 10093

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:20 PM CDTSpecial Weather StatementGLDLogan25 min
May 21, 7:27 PM CDTSpecial Weather StatementGLDLogan18 min
May 21, 7:44 PM CDTSpecial Weather StatementGLDThomas16 min
May 21, 7:47 PM CDTSevere Thunderstorm WarningGLDGove, Logan58 min
May 21, 7:55 PM CDTSpecial Weather StatementGLDSheridan20 min
May 21, 8:49 PM CDTSpecial Weather StatementGLDGove26 min
May 21, 9:18 PM CDTSpecial Weather StatementGLDGraham27 min
May 22, 2:40 PM CDTRed Flag WarningGLDGreeley, Wallace30 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.